Kansas, 2017

Extreme Cold in Kansas, December 24 to 31, 2017

December 24 to 31, 2017 · NWS GID · 6 events in 6 counties and zones

Weather-wise, the end of 2017 across North Central Kansas will be most-remembered for bitter cold. Based on data from several official NWS cooperative observer stations, the entire six-county area endured one of the top-5 coldest finishes to December on record (specifically the final eight days from the 24th-31st), and most of the area had one of the top-3 coldest.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Weather-wise, the end of 2017 across North Central Kansas will be most-remembered for bitter cold. Based on data from several official NWS cooperative observer stations, the entire six-county area endured one of the top-5 coldest finishes to December on record (specifically the final eight days from the 24th-31st), and most of the area had one of the top-3 coldest. Focusing on Smith Center as a specific example, the 24th-31st averaged 12.5 degrees, roughly 15 degrees below normal and good for the 3rd-coldest finish to December on record out of 78 on record. During this stretch, three days at Smith Center featured high temperatures of 11 degrees-or-colder, and three days featured sub-zero lows. The overall-coldest day across the area (in terms of highs) was New Year's Eve the 31st, including 1 degree at Burr Oak, 5 degrees at Smith Center and 7 at Beloit. A few of the very coldest official lows during late December (on the morning of the 27th) included -10 degrees at Burr Oak and -3 at Smith Center. Not surprisingly a few of these days/nights (mainly the 27th and 31st) featured Wind Chill Advisories as values dropped into at least the -15 to -25 range. Although not as severe as the last week of December, below normal temperatures persisted into the first several days of January 2018 before a brief-but-welcomed warm-up finally boosted readings back into the 50s-60s from Jan. 7-10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 23, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Dec 23, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1124 PM CST Sat Dec 23 2017

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CST Sat Dec 23 2017

The area of snow on radar has been diminishing a little this
afternoon, but several of the models indicated there could be a
little break in the precipitation this afternoon. Rest assured,
there is more snow coming. Radar and observations to the west show
more snow moving this direction. Expect that the west could see
some later this afternoon, but further east and south could hold
of on heavier snow until this evening. The upper level wave will
be moving into the area this evening and there will be some bands
of snow that start to develop early this evening. The greatest
snowfall will be during the evening. The snow should move to the
south during the overnight hours and gradually come to an end from
west to east in the early morning hours.

A surface high will settle into the area Sunday and skies will
clear out late tonight into Sunday morning. Even with the sun,
there will be cold temperatures. The winds will start to pick up
during the afternoon to make it feel colder.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CST Sat Dec 23 2017

The surface high on Sunday will move to the east Sunday night. Clear
skies and cold temperatures are expected Sunday night. By Monday,
there is an upper level wave approaching the area again. Monday
afternoon into Monday night there is a chance for snow again. At
this time there is not much accumulation.

There is another surface high pressure system on Tuesday which
should bring another shot of cold air to the area.

Tuesday night through Saturday there will be northwest flow across
the area and several mainly weak upper level waves that move through
the region. Looking at several models, there will be on and off snow
with each of these systems, the problem is timing them is a bit of a
challenge. The different models have precipitation on different days
and in different locations. The one thing that is fairly consistent
through this period will be temperatures that are colder than
normal. Highs will be mainly in the 20s and lows mainly 5 to 15
degrees most of the time.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1119 PM CST Sat Dec 23 2017

A band of snow is moving across the TAF sites tonight, and the
challenge will be the timing of the snow ending as vis should
popup to VFR pretty quickly. Ceilings should also rise to VFR
probably a little before sunrise today. Mostly clear skies are
expected this afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Sunday for NEZ039>041-
     046>049-060>064-072>077-084>087.

KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Beda
Hazardous weather outlook, Dec 23, 8:30 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
830 PM CST Sat Dec 23 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
250230-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
830 PM CST Sat Dec 23 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A winter weather advisory remains in effect through tonight
across much of south central Nebraska along and north of a line
from Hebron to Arapahoe, Nebraska. The heaviest snow is falling
and will continue to fall this evening and early overnight hours.
Storm total snowfall amounts will generally range from 2 to 5
inches across south central Nebraska with some locally higher
amounts. 1 to 2 inches is expected over north central Kansas.
Please see the winter weather advisory message for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Christmas Day...Snow is possible, primarily across portions of
Nebraska where there could be additional light snowfall
accumulations. This is still early for predicting snowfall
amounts and the forecast will likely change in the coming days,
but at this point in time it looks like some portions of the
outlook area could see another dusting to 2 inches of snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Dec 23, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1035 PM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     SNOW             MILLER                  40.93N 99.39W
12/23/2017  M2.6 INCH        BUFFALO            NE   CO-OP OBSERVER

&&

JMBW
Local storm report, Dec 23, 10:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1040 PM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     SNOW             ELWOOD                  40.59N 99.86W
12/23/2017  E5.0 INCH        GOSPER             NE   LAW ENFORCEMENT

            ESTIMATED 4 TO 5 IN ELWOOD.

&&

JMBW
Local storm report, Dec 23, 10:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1042 PM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     SNOW             1 SE KEARNEY            40.69N 99.07W
12/23/2017  M5.0 INCH        BUFFALO            NE   PUBLIC

            REPORT VIA TWITTER.

&&

JMBW
Local storm report, Dec 23, 10:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     SNOW             AXTELL                  40.48N 99.13W
12/23/2017  M4.5 INCH        KEARNEY            NE   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

JMBW
Local storm report, Dec 23, 10:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1046 PM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             EDISON                  40.28N 99.78W
12/23/2017  E1.5 INCH        FURNAS             NE   PUBLIC

&&

JW
Local storm report, Dec 23, 10:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1052 PM CST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     SNOW             1 ESE DONIPHAN          40.77N 98.36W
12/23/2017  M2.1 INCH        HALL               NE   NWS EMPLOYEE

&&

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Phillips

When
December 24, 12:00 AM CST to December 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Based on NWS stations in nearby counties, the final 8 days of December likely averaged among the Top-4 coldest on record.

Extreme Cold/Wind Chill, Smith

When
December 24, 12:00 AM CST to December 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

At Smith Center, the NWS cooperative observer recorded an average temperature of 12.5 degrees through the final 8-days of December, marking the 3rd-coldest finish to the year out of 78 on record.

Extreme Cold/Wind Chill, Mitchell

When
December 24, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

At Beloit, the NWS cooperative observer recorded an average temperature of 14.1 degrees through the final 8-days of December, resulting in the 5th-coldest finish to the year out of 88 on record.

Extreme Cold/Wind Chill, Jewell

When
December 24, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

At Burr Oak, the NWS cooperative observer recorded an average temperature of 10.5 degrees through the final 8-days of December, marking the 2nd-coldest finish to the year out of 71 on record.

Extreme Cold/Wind Chill, Osborne

When
December 24, 12:00 AM CST to December 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

At Alton (two miles southwest), the NWS cooperative observer recorded an average temperature of 12.8 degrees through the final 8-days of December, marking the 4th-coldest finish to the year out of 111 on record.

Extreme Cold/Wind Chill, Rooks

When
December 24, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

At Plainville (four miles west-northwest), the NWS cooperative observer recorded an average temperature of 13.3 degrees through the final 8-days of December, marking the 3rd-coldest finish to the year out of 103 on record.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730384, 730385, 730386, 730387, 730388, 730389.